Kansas, 2025

Extreme Cold in Kansas, February 20, 2025

February 20, 2025 · NWS SGF · 3 events in 3 counties and zones

An anomalously cold airmass moved into southeast Kansas on February 19th, impacting areas into the early morning hours of February 20th. Low temperatures from zero to -15 degrees with wind chills in the -10 to -30 degree range were observed in most locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An anomalously cold airmass moved into southeast Kansas on February 19th, impacting areas into the early morning hours of February 20th. Low temperatures from zero to -15 degrees with wind chills in the -10 to -30 degree range were observed in most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 19, 11:00 PM CST, 1 hour earlier. Its key messages:

  • Some hazardous travel conditions linger across the area with snow covered roadways.
  • Areas of very light flurries through this afternoon. Little to no additional accumulations expected.
  • Bitterly cold temperatures through Thursday. Daily highs in the teens. Record cold overnight lows ranging from 0 to -10 tonight into Thursday morning. Minimum wind chills around -10 to -20, with a Cold Weather Advisory and an Extreme Cold Warning in effect through Thursday morning.
  • Gradual warming trend through this weekend, with high confidence in above normal temperatures early next week. Drier weather expected.
Area forecast discussion, Feb 19, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
1100 PM CST Wed Feb 19 2025

.KEY MESSAGES...

- Some hazardous travel conditions linger across the area with
  snow covered roadways.

- Areas of very light flurries through this afternoon. Little to no
  additional accumulations expected.

- Bitterly cold temperatures through Thursday. Daily highs in
  the teens. Record cold overnight lows ranging from 0 to -10
  tonight into Thursday morning. Minimum wind chills around -10
  to -20, with a Cold Weather Advisory and an Extreme Cold
  Warning in effect through Thursday morning.

- Gradual warming trend through this weekend, with high
  confidence in above normal temperatures early next week.
  Drier weather expected.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 235 PM CST Wed Feb 19 2025

Some isolated light snow flurries have been observed across the area
this morning and early afternoon, however little to no
accumulations have been reported. Travel conditions remain
fairly hazardous across the area, especially on the more rural
roadways, with the MODOT Travelers Map highlighting most (if
not all) of southwest into central MO showing partly to fully
covered roads.

An extensive 1052mb surface high continues to settle into the
region, filtering an arctic airmass into a large portion of the
central CONUS. As a result, temperatures so far this morning/early
afternoon have remained in the single digits/low teens, and are only
expected to climb a few more degrees, with afternoon highs ranging
in the teens. Additionally, with northerly winds between 5-15mph
occasionally gusting up to 20mph, wind chill values will remain
near zero and into the negatives. A Cold Weather Advisory
remains in effect for the entire area through this evening and
tonight (and for parts of the area through noon tomorrow - more
on this in the next paragraph).

Dangerous cold will continue through tonight, as overnight lows
range between 0 to -10 degrees, putting record lows in jeopardy
(see Climate section below). Northerly winds gusting up to
20-25mph will drop wind chills into the -13 to -23 range. A Cold
Weather Advisory remains in effect for the entire area through
midnight, and for the northern tier of counties (towards central
MO) until noon tomorrow. Elsewhere, we've upgraded to an
Extreme Cold Warning to account for the dangerous wind chills
and continued impacts across southwest/south-central MO and
southeast KS. This is in effect beginning at midnight tonight
until noon tomorrow.

The main message is that hazardous roads combined with dangerous
cold will continue the impacts across the area. It's imperative to
take the necessary actions to prevent hypothermia or frostbite by
dressing in layers, covering all exposed skin, and limiting time
outdoors. If you have to go out on the roads tonight, make sure to
have an emergency kit prepared that includes warm clothing,
blankets, and any other items that can keep you warm if needed.

The cold weather will continue on Thursday, with afternoon highs
once again topping out in the teens across the area, and overnight
lows around zero. Record lows will again be in jeopardy at our
climate sites Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 235 PM CST Wed Feb 19 2025

Subtle mid level height rises will lead to "warmer" conditions on
Friday. However, with the snowmelt still expected over the area,
temperatures should remain in the upper 20s to low 30s during the
afternoon, leading to minimal additional melting.

By this weekend we'll begin to see a warming trend over the region,
with highs gradually climbing to the upper 30s on Saturday and the
upper 40s to low 50s by Sunday. This warming trend will continue
through at least midweek, with highs in the upper 50s to 60s Monday
through Wednesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1100 PM CST Wed Feb 19 2025

High confidence in VFR conditions prevailing through the TAF
period. Scattered high level clouds move through the area
overnight. North to northwest winds around 5 to 10 knots.

&&

.CLIMATE...
Issued at 233 PM CST Tue Feb 18 2025

Record Low Temperatures:

February 20:
KSGF: 7/1918
KJLN: 16/1978
KVIH: 6/1903
KUNO: 8/9999

February 21:
KSGF: 0/1978
KJLN: 9/1963
KVIH: 2/1963
KUNO: 2/1963

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Cold Weather Advisory until midnight CST tonight for KSZ073-
     097-101.
     Extreme Cold Warning until noon CST Thursday for KSZ073-097-
     101.
MO...Cold Weather Advisory until midnight CST tonight for MOZ066-
     077>083-088>098-101>106.
     Extreme Cold Warning until noon CST Thursday for MOZ066-
     077>083-088>098-101>106.
     Cold Weather Advisory until noon CST Thursday for MOZ055>058-
     067>071.

&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Perez
CLIMATE...Wise
Hazardous weather outlook, Feb 19, 7:55 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
755 PM CST Wed Feb 19 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
755 PM CST Wed Feb 19 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant excessive cold risk.

DISCUSSION...

Very cold conditions persist across the area through tonight with
overnight lows around -10 to 0 degrees and wind chills around -10
to -20 degrees. A Cold Weather Advisory remains in effect until
noon Thursday, with an Extreme Cold Warning for portions of the
area from midnight tonight until noon Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional cold weather lingers through Thursday into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Bourbon

When
February 20, 12:00 AM CST to 12:00 PM CST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

An arctic airmass slid into southeast Kansas during the overnight hours of February 19-20, bringing extreme cold and wind chills in the -10 to -30 degree range across most of the region.

Extreme Cold/Wind Chill, Cherokee

When
February 20, 12:00 AM CST to 12:00 PM CST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

An arctic airmass slid into southeast Kansas during the overnight hours of February 19-20, bringing extreme cold and wind chills in the -10 to -30 degree range across most of the region.

Extreme Cold/Wind Chill, Crawford

When
February 20, 12:00 AM CST to 12:00 PM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

An arctic airmass slid into southeast Kansas during the overnight hours of February 19-20, bringing extreme cold and wind chills in the -10 to -30 degree range across most of the region.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237497, 1237498, 1237499.